Tapering off hormone therapy associated with decreased menopausal symptom scores
A decrease in the recurrence of menopausal symptoms after discontinuation of hormone therapy was found among women who tapered off therapy vs. women who abruptly stopped therapy. However, patients who tapered therapy were more likely to later return to hormone therapy, according to recent study results.
To our knowledge this study is the largest one to date evaluating the patient-reported factors associated with tapering vs. abrupt discontinuation of HT in premenopausal or postmenopausal women and the recurrence of menopausal symptoms, researchers wrote.
Researchers identified 836 women treated at a Department of Veterans Affairs medical facility during 2001. All women received the combined estrogen and medroxyprogesterone (Provera, Pfizer) HT through the VA pharmacy.
The researchers compared women who tapered off HT (25%) with women who abruptly stopped HT (75%).
Using a multiple linear regression model, researchers found that tapering HT was significantly associated with lower menopausal symptom scores after discontinuing HT (P=.01). However, they also found that tapering was positively associated with restarting hormones later (OR=2.06; 95% CI, 1.20-3.52).
The use of HT differed between the two groups. Women who tapered off HT were more likely to report having used therapy for menopause symptoms (P=.03), and more frequently reported discussions with health care providers about HT (P=.04) and about menopausal symptoms (P=.01). In addition, median years of use of therapy was slightly longer among women who tapered off therapy compared with abrupt discontinuers (P=.01).
Although tapering may be associated with a lower report of menopausal symptoms after stopping hormones, some women may not tolerate any recurrence of symptoms and subsequently return to hormones, researchers wrote. Thus, evaluation of individual patient factors will remain the best guide for directing HT in an otherwise healthy woman. by Jennifer Southall
For many women, vasomotor symptoms improve or resolve spontaneously over time which allows many women to stop HT, although a signficant number up to 25% will resume HT due to persistent bothersome hot flashes. There is no proven best way to discontinue HT. Some are proponents of an abrupt, immediate cessation, while others endorse either a slow tapering over 6 months to one year or a slow decrease in the number of days per week that HT is used. The taper continues until mild symptoms redevelop, then that dose is maintained until symptoms resolve prior to taking another step down in the taper.
JoAnn V. Pinkerton, MD
Director, Midlife Health Center and Division, University of Virginia